PDA

View Full Version : Medication/bad night with TedBear



Nicki
8th October 2006, 01:14 PM
On a "normal" night, TedBear has his Gabapentin at about 10.30pm and then goes to bed in the dog cage next to my bed with Jack and Kyla.

They usually sleep through until the alarm at 6.30am for his next dose {he's on 100mg 3 times daily}

Sometimes he is a bit restless, asks to come out of the cage and then just lies on the floor near the window for anything from a few seconds to about 1/2 hr, then wants to go back into the cage with the others again - I think he gets hot sometimes, although the bedroom is quite cool and we usually ahve the window open.

Very occasionally he needs to go out for a wee...but unusual these days.

He's had a few disturbed nights, and I'd mentioned it to the vet on Friday, who said it was ok to put him up to 200mg at night if necessary.

Well I really didn't want to put him up this high, as I feel it doesn't leave us anything for when he gets worse - other than steroids.

I did talk to the pharmacist yesterday about maybe getting some of the capsules split into 50mg doses, but she said that it's quite diffcult and very hard to get accurate doses, so he might be getting 25mg one night and 75 the next...

I have previously asked about the liquid form {thinking that would be useful as a top up} , but have been told that this is very irritant to the gut linings, so not recommended.

Last night was just awful :( I gave him his normal dose, and put them to bed with their biscuit, but TedBear twice asked to come out for a little while, then went into Rupert's cage {which is left set up and open but he doesn't use it very often preferring to sleep with us LOL} and rucked up all the bedding, then was just wandering around.

I lifted him up on to the bed with us, and he did settle for a while, but was then wandering about again.I put him back in the cage, but he was still quite restless...

I didn't get too much sleep as he didn't settle for more than about 3/4 hour until about 5am...

I know night time is always the worst time, and weather changes really seem to affect him - but strangely it went from very wet to dry overnight, and this doesn't usually bother him as much as the other way.


He seems ok this morning, and I'm going to ring my vet tomorrow.

I guess we have 3 options:

Go up to 200mg of Gabapentin at night
Stop at 100mg and - with the vets agreement - give him a low dose aspirin too {75mg ones}
Stop at 100 mg and - again with the vets agreement - start him on steroids again - maybe just a very low dose at bedtime.


I'm not keen on doing any of these really, so just wondered if anyone had any other ideas?

I already use magnet therapy and homoeopathy, he has remedies made up from his conventional drugs to help reduce the side effects and I tried giving the Prednisolone {Steroid} remedy last night but it wasn't enough on its own.

I'm wondering now whether I should have given him some rescue remedy, or lavender oil or the DAP diffsuer spray?

Sorry this is a bit disjointed, I'm a bit tired :(

Cathy T
8th October 2006, 07:14 PM
Nicki - so sorry to hear TedBear is having such a rough time. Makes it rough on everyone doesn't it? Hope you get this settled out though.

Nicki
8th October 2006, 08:57 PM
Thanks Cathy...hoping for a better night tonight. He's a bit quiet this evening, but not sure what to try really. Think I might have to give in and give him an extra dose of Neurontin...

Lani
8th October 2006, 09:08 PM
Hope he has a better night tonight ... :flwr:

:xfngr:

Mary
8th October 2006, 09:34 PM
Hope he has a better night tonight Nicki. Is it possible to just give the extra Neurontin when he is having a bad night?

Nicki
8th October 2006, 11:22 PM
Thanks...yes that's another alternative - I'm going to take an extra tablet to bed with us just in case tonight.

Maxxs_Mummy
9th October 2006, 12:22 AM
Oh {{{{{{{{Nicki}}}}}}}} :hug: I'm sorry, I've only just seen this thread.

I don't know what to suggest except giving him the extra Neurontin when he needs it. Poor Teddybear, he sounds really fed up of it all :(

I think the Rescue Remedy might have helped him too. I use it all the time with my two - Maxx loves the taste and if Charlie has some he has to have a drop too :roll:

Hope you get some sleep tonight xxxxx

Claire
9th October 2006, 04:05 PM
Nicki - I hope TedBear had a better night last night - poor little guy I hope you work it out with the vets the best solutions, lots of hugs and best wishes coming over... :lotsaluv:

Nicki
9th October 2006, 11:55 PM
Thanks everyone...we had a better night last night, I think I was so tired and panicked that he was getting much worse suddenly :(

I'm giving him the Prednisolone drops 2 X daily, as this can take a while to build up, and it doesn't cause any side effects.

I'm going to contact Glasgow [where he had his MRI and Neuro exam] tomorrow about the gabapentin, as I know they had a puppy of 6 months on it, and I'm sure he can't have been on 100mg...so want to find out what they were giving.

Thanks for all the support, it's very much appreciated.

Kisses from TedBear too xxx

Karlin
10th October 2006, 02:04 AM
So sorry to hear of TedBear's discomfort.

I know some cavaliers are even on Lyrica, a much stronger form of neurontin/gabapentin, and do well on that. Basically you could potentially increase the dosage pretty safely in consultation with a neurologist, is what I have been told. I have given Leo up to 100mg 3X daily but many go higher than that.

The steroids might help settle this flare up and then he'd be back on his lower gabapentin dose. I know some people find that is a way of managing occasional pain episodes than cannot be managed on gabapentin alone.

Janine
11th October 2006, 12:44 AM
Nicki

Sorry to hear Tedbear had a bad night. We always worry when Emma suddenly seems worse, but have found that from time to time we have to give her an extra dose of Gabapentin to keep her comfortable. This is usually just a one-off and next day she is back to her normal dose. During the summer I really thought she was deteriorating and we increased the dose for a few weeks but she is now back down to a twice daily dose and better than she has been for some time. Hopefully Tedbear will improve again and this is just a blip.

Best wishes
Janine

rory
11th October 2006, 01:20 AM
Nicki - Sorry TedBear is having a rough patch. Of course, you know your dogs best, but is it possible that it's something else besides the SM? Has there been an increase in scratching or other SM signs, or just the restlessness? This can be a really non-specific sign for lots of medical things (or behavioral) and it might be worthwhile to get him checked out for other things just in case. Especially also since the change doesn't seem to correlate to the weather changes as you've experienced in the past, etc.

If Rory is having a rough time (new environment, excitement, etc. seems to worsen his symptoms) I'll give him an extra gabapentin just as needed. I usually don't give 2 at once, but give one and then if he's still scratchy a feww hours later or if he's OK for a while but starts up again before the next dose is due, I just give him another. The timing isn't as critical, I think, as just keeping them comfortable. And likewise - if he's OK, I'll sometimes push the dose back to 10 or 12 hours. As long as he's comfortable, I don't think it matters.